Friday, June 02, 2006

My love/hate relationship with Lorazepam

Since I am completely frustrated with my GP's office and their freakin' voicemail system.... ARGH! (see post on Now, what the hell is wrong with me?) ...I did some Google research on what I think my newest stomach issue is... Sounds like GERD to me, but here's the kink:

According to the National Heartburn Alliance web site, there are certain medications that are most likely to contribute to heartburn:

Medications used to treat anxiety, insomnia, depression, and pain - Some medications that act on the nervous system may contribute to heartburn. Antianxiety medications and agents used to treat insomnia, such as diazepam (Valium) or lorazepam (Ativan), antidepressants, including the tricyclic antidepressants such as amitriptyline (Elavil), and narcotics such as morphine and merpidine used to treat pain, may all cause or worsen heartburn by lowering the LES making it easier for stomach juices to reflux into the esophagus. One recent study reported a link between heartburn during sleep and benzodiazepines (e.g., diazepam, lorazepam) when used for sleep.

Here's the link:
http://www.heartburnalliance.org/nosection/medthatcontribute.jsp

CRAP! The Lorazepam is sooooo working for my insomnia. But, is it causing these new stomach issues? Now what do I do? This all started about 3 weeks after I started taking it! Crap, crap, crap! Of course...trying to get through to the doc's office on Friday is impossible - damned voicemail!

1 comment:

Jessica said...

Oh geez- I am so sorry! Ya know it reminds me of the commercials for medication. They tell you it will cure what you have but the the guy notes at the end EVERYTHING that it can cause and it's like why bother?

I hope there might be something else that works and has less symptoms